Rhode Island, 2014

High Surf in Rhode Island, August 6, 2014

August 6, 2014 · NWS BOX · 1 event in 1 county or zone

A 58 year old man was swept away by high surf while fishing on rocks at Beavertail State Park in Jamestown, RI. Tropical Storm Bertha was spinning off the coast of North Carolina, churning up seas and sending them northward, contributing to the high surf along the Rhode Island coast.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A 58 year old man was swept away by high surf while fishing on rocks at Beavertail State Park in Jamestown, RI. Tropical Storm Bertha was spinning off the coast of North Carolina, churning up seas and sending them northward, contributing to the high surf along the Rhode Island coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 6, 2:52 AM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 6, 2:52 AM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
352 AM EDT WED AUG 6 2014

.SYNOPSIS...

*** HIGH RIP CURRENT RISK FOR SOUTH ATLANTIC-FACING BEACHES ***

TROPICAL STORM BERTHA PASSING WELL SOUTHEAST OF NEW ENGLAND
CONTINUES TO GENERATE SWELL AND A HIGH RISK OF RIP CURRENTS FOR
THE SOUTH/SOUTHEAST ATLANTIC-FACING SHORELINE OF NEW ENGLAND.
PERIODS OF SHOWERS AND THUNDERSTORMS CONTINUE THROUGH THURSDAY AS
AN UPPER-TROUGH LINGERS ACROSS THE REGION. A SPOT SHOWER IS POSSIBLE
FRIDAY...FOLLOWED BY HIGH PRESSURE WHICH WILL DOMINATE FOR THE
WEEKEND AND EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

INTO THE MORNING...

LAST OF THE SHOWERS WILL LIFT NE PARENT WITH AN INITIAL IMPULSE
THROUGH THE EVOLVING BROAD TROUGH BUILDING INTO THE NE-CONUS.
ALREADY SEEING CLOUD TOPS ERODE FROM THE SW. EXPECT GRADUAL
CLEARING ACROSS THE REGION. THIS WILL ALLOW FOG TO DISSIPATE
ACROSS THE INTERIOR...LINGERING LONGER ACROSS S/SE COASTAL NEW
ENGLAND.

TODAY...

MID-LEVEL TROUGH AXIS APPROACHES THE NE-CONUS LATE THROUGH WHICH
SHEARED/STRETCHED MID-LEVEL ENERGY COLLOCATED WITH THE LEFT-FRONT-
QUADRANT OF THE UPPER-LEVEL JET YIELDS A REGION ENHANCED ASCENT
ABOVE A DIFFUSE LOW PRESSURE PATTERN AND SURFACE CONVERGENCE ALONG
SEA-BREEZE BOUNDARIES.

EXPECT THE POTENTIAL FOR AN AREA OF DEEP-LAYER ASCENT TO COUPLE
WITH SURFACE SEA-BREEZE CONVERGENCE BOUNDARIES YIELDING ISOLATED-
SCATTERED SHOWERS AND THUNDERSTORMS AS THE WARM AND MUGGY
ENVIRONMENT /HIGHS AROUND THE UPPER-70S WITH DEWPOINTS AROUND THE
LOW-60S/ DESTABILIZES WITH CAPE VALUES OF AROUND 1000 J/KG.
GREATEST CONFIDENCE IS FOR THIS TO OCCUR OVER INTERIOR E/SE MA AND
RI AS SUGGESTED BY 06.0Z WRF- MODEL SOLUTIONS.

NOTING ROUGHLY UNI-DIRECTIONAL W-E SHEAR OF 30 TO 40 KTS /WITH SOME
INDICATION OF 0-1 KM ANTICYCLONIC TURNING WITHIN HODOGRAPH PROFILES/
AND INVERTED-V BOUNDARY LAYER PROFILES...THERE IS THE THREAT OF
STRONG GUSTY WINDS...POTENTIALLY DAMAGING. SMALL HAIL IS ALSO
POSSIBLE...ESPECIALLY WITH ANY ROTATING UPDRAFTS THAT ARE ABLE TO
LOFT PRECIPITATION ABOVE 10 KFT FREEZING LEVEL HEIGHTS FOR LONGER
PERIODS OF TIME.

FINALLY...CONSIDERING 0-6 KM W-E MEAN WIND OF 20 KTS....AND PWATS UP
TO 1.5-INCHES...THERE IS ALSO THE THREAT OF HEAVY DOWNPOURS YIELDING
LOCALIZED URBAN AND SMALL-STREAM FLOODING. THIS CAN ALSO BE THE CASE
IF STORMS MAINTAIN ALONG SEA-BREEZE BOUNDARIES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...

WEDNESDAY NIGHT...

ACTIVITY DISSIPATING DURING THE EVENING HOURS. EXPECTING SHOWERS AND
THUNDERSTORMS TO CONCLUDE AROUND 10 PM...REMAINING QUIET OVERNIGHT.
THOUGH MID-LEVEL TROUGH HOLDS ACROSS THE REGION...A PERIOD OF STRONG
SUBSIDENCE IN WAKE OF THE MID-LEVEL ENERGY DURING THE DAY ALLOWS FOR
CLEARING CONDITIONS AND PUSH OF DRIER AIR BY N/NW WINDS AT THE
SURFACE. LESSER CONCERN WITH DENSE FOG OTHER THAN POSSIBLY ALONG THE
S/SE COASTLINE AND ADJACENT WATERS.

THURSDAY...

THROUGH THE PREVAILING MID-LEVEL TROUGH...A SECONDARY MID-LEVEL
IMPULSE USHERS BOTH ENHANCED ASCENT AND COOLER AIR ACROSS THE
REGION. H5 TEMPERATURES BOTTOMING OUT TO -18C TOWARDS AFTERNOON
ALLOWS FOR STEEP LAPSE-RATES AND LOWER FREEZING LEVEL HEIGHTS DOWN
TO AROUND 9 KFT.

A CLASSIC SET-UP TOWARDS THE DEVELOPMENT OF SCATTERED SHOWERS AND
THUNDERSTORMS WITH THE EMBEDDED THREATS OF HAIL /THIN-CAPE PROFILES
BEYOND -20C/ AND GUSTY WINDS /INVERTED-V BOUNDARY LAYER SOUNDINGS/.
SOME OF THE STORMS MAY BE SLOW MOVERS WITHIN THE 0-6 KM MEAN WIND
ENVIRONMENT ROUGHLY AROUND 15 KTS /20 MPH/...SO THOUGH PWATS WILL
RANGE AS HIGH AS 1-INCH /CONSIDERABLY DRY/ THERE IS THE THREAT OF
HEAVY DOWNPOURS AND LOCALIZED FLOODING WITH ANY SLOW MOVING STORMS.

MUCH OF THE ACTIVITY IS ANTICIPATED ACROSS THE INTERIOR AWAY FROM
THE IMMEDIATE SHORES AS SEA-BREEZES ARE LIKELY TO DEVELOP TOWARDS
MIDDAY. SEASONABLE CONDITIONS WITH HIGHS AROUND THE UPPER-70S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...

OVERVIEW AND MODEL PREFERENCES...

NOT TOO MUCH CHANGE IN THE FORECAST BASED ON LATEST GUIDANCE
UPDATES. THE BEGINNING OF THE MID-LONG TERM WILL FEATURE A SLOW
MOVING TROF ACROSS THE NORTHEAST WITH HEIGHTS ABOUT 3 STD
DEVIATIONS BELOW NORMAL. AFTER FRIDAY...A FAIRLY ROBUST NRN CONUS
RIDGE WILL BEGIN TO BUILD IN FROM THE GREAT LAKES REGION. THIS
RIDGE LOOKS TO BUILD IN PLACE FOR SOME TIME...AS CANADIAN PRAIRIE
TROF CONTINUES TO DEEPEN TO ITS W. THEREFORE...AFTER AN UNSTABLE
START FOR FRI...LOOKS LIKE A PERIOD OF DRY WX WITH GRADUALLY
MODERATING TEMPERATURES ARE EXPECTED INTO EARLY NEXT WEEK. ITS NOT
UNTIL THIS SECOND WAVE ASSOCIATED WITH BAFFIN ISLAND CUTOFF LOW
PRES...ALLOWS FOR SOME MORE UNSETTLED AND POTENTIALLY WET WX FOR
THE MIDDLE PORTIONS OF NEXT WEEK. WITH FAIR AGREEMENT BETWEEN
06.00Z MODEL GUIDANCE...A CONSENSUS BLEND WILL BE USED AS A
BASELINE.

DETAILS...

THU NIGHT INTO FRI...ANOMALOUSLY DEEP TROF WITH H5 HEIGHTS 3 STD
DEVIATIONS FROM NORMAL WILL BE SLOWLY EXITING TO THE E THROUGH
THIS PERIOD. THE ROBUST ACUITY OF THIS TROF SUGGESTS STRONG
CYCLONIC CURVATURE WITH H5 TEMPS DIPPING TO NEAR -18C...WARMING
CLOSER TO - 12C BY LATE DAY FRI. THEREFORE...ANY CONVECTIVE
ACTIVITY MAY LINGER INTO THE EVENING HOURS THU...ALTHOUGH DIURNAL
HEATING LOSS WILL STABILIZE THINGS SOMEWHAT. BY FRI...GIVEN THE
CURVATURE AND MODEST COLUMN MOISTURE...MAY SEE ANOTHER ROUND OF
DIURNAL SHOWERS...BUT FEEL THEY ARE LIKELY TO BE LESS ROBUST AND
FEW AND FARTHER BETWEEN AS THE TROF PULLS E ALONG WITH SOME OF THE
MOISTURE...AND THE MID LVL WARMING DIMINISHES THE AFTERNOON
DESTABILIZATION. HOWEVER...A FAIR AMOUNT OF DIURNAL CLOUD COVER IS
EXPECTED AGAIN AT THE LEAST. H85 TEMPS WARM THROUGH FRI...TO ABOUT
+10C...SO WITH FULL MIXING TEMPS COULD APPROACH SEASONABLE
NORMALS...HOWEVER...THE CLOUD COVER MAY KEEP TEMPS BACK A BIT TO
SOMEWHAT BELOW NORMAL...MAINLY THE UPPER 70S.

SAT THROUGH MON...ROBUST MID LVL RIDGE WILL BE ALLOWING SFC HIGH
PRES TO MOVE THROUGH THE REGION DURING THIS PERIOD. EXPECT MAINLY
DRY WX WITH GRADUALLY INCREASING TEMPS. H85 TEMPS START SAT AROUND
+10C...THEN INCREASE TO ABOUT +14C ON MON. HIGHS THEN START SAT IN
THE LOW 80S...THEN INCREASE TO MID-UPPER 80S IN SPOTS ON MON.
DWPTS ARE MAINLY IN THE MID 50S TO LOW 60S SO EXPECT LOWS TO LINE
UP TO THIS AS WELL. WEAK PRES GRADIENTS SUGGEST SEA BREEZES EACH
DAY...SO NEAR SHORE TEMPS ARE LIKELY COOLER.

TUE INTO WED...UPPER LVL RIDGE GIVES WAY TO A FAIRLY ROBUST TROF
THROUGH THE PERIOD. THERE ARE SOME TIMING DIFFERENCES...BUT GIVEN
THE AMPLIFIED PATTERN...WILL ADD A BIT MORE WEIGHT TO THE SLOWER
ECMWF. THEREFORE...TUE LIKELY REMAINS MOSTLY DRY BUT WITH
INCREASING TEMPS/DWPTS. BY WED...A COLD FRONT LOOKS TO CROSS THE
REGION...BRINGING ABOUT UNSETTLED CONDITIONS WITH THE POTENTIAL
FOR SHOWERS AND THUNDERSTORMS.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...

FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM...THROUGH THURSDAY...HIGH CONFIDENCE.

TODAY...
MID-LEVEL CIGS CLEARING OUT ALLOWING FOR EROSION OF DENSE FOG ACROSS
THE INTERIOR BY 11Z...LINGERING LONGER FOR THE S/SE COASTLINE. SEA-
BREEZES 16-18Z BECOME THE FOCUS FOR AFTERNOON SHRA/TSRA. GREATEST
CONFIDENCE ACROSS E/SE INTERIOR MA AND RI. TEMPO MVFR-IFR VSBYS
ALONG WITH LOW-END VFR CIGS WITH TSRA. NW-FLOW PREVAILING ACROSS THE
INTERIOR AWAY FROM SEA-BREEZES.

TONIGHT...
SHRA/TSRA CONCLUDING AROUND 01-03Z THURSDAY. NW-FLOW PREVAILING.
CIGS LIFTING BECOMING SKC. DENSE FOG MAY DEVELOP ALONG S/SE
COASTLINE TERMINALS...LOW CONFIDENCE.

THURSDAY...
NW-FLOW PREVAILING WITH POSSIBLE SEA-BREEZES BETWEEN 16-18Z FRIDAY.
ANTICIPATING SCT SHRA/TSRA WITH LOW-END VFR CIGS ACROSS INTERIOR NEW
ENGLAND BEGINNING AROUND 18Z. TEMPO MVFR-IFR VSBYS POSSIBLE WITH
TSRA.

KBOS TERMINAL...MODERATE CONFIDENCE. SEA BREEZE REDEVELOPING BY
MIDDAY WEDNESDAY.

KBDL TERMINAL...MODERATE CONFIDENCE IN TAF.

OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...

HIGH CONFIDENCE.

ASIDE FROM A SPOT SHOWER THU EVENING AND AGAIN ON FRI...MAINLY DRY
WEATHER WITH VFR CONDITIONS EXPECTED THROUGH SUN. SEA BREEZES
LIKELY...ESPECIALLY SAT AND SUN.

&&

.MARINE...

FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM...THROUGH THURSDAY...

SWELL FROM BERTHA PERSISTS WITH BUOY 44097 REPORTING WAVE HEIGHTS OF
NEARLY 6 FEET WITH A SWELL HEIGHT AROUND 5 FEET WITH A ROUGHLY 13-14
SECOND PERIOD. SMALL CRAFT ADVISORIES FOR HAZARDOUS SEAS CONTINUES
FOR THE S/SE ATLANTIC-FACING WATERS. RIP-CURRENT STATEMENTS FOR A
HIGH RISK OF RIP CURRENTS ALSO CONTINUE FOR ATLANTIC-FACING BEACHES.
HAVE EXTENDED THE STATEMENT TO INCLUDE THE BEACHES OF BRISTOL COUNTY
MA.

DENSE FOG WILL BE A NUISANCE THIS MORNING...AND POSSIBLY AGAIN
INTO THURSDAY MORNING...WITH VISIBILITIES DOWN TO A HALF MILE OR
LESS. SHOWERS AND THUNDERSTORMS MAY REMAIN ACROSS THE INTERIOR...
BUT MARINERS SHOULD BE AWARE OF STORMS POSSIBLY MOVING OUT OVER
THE WATERS DURING THE LATE AFTERNOON INTO EVENING HOURS BOTH TODAY
AND THURSDAY.

OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...HIGH CONFIDENCE.

MAINLY QUIET BOATING WEATHER EXPECTED THROUGH SUNDAY AS HIGH
PRESSURE BUILDS SLOWLY OVER THE WATERS FROM THE W.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 AM EDT
     THURSDAY FOR ANZ254>256.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT THIS
     EVENING FOR ANZ235-237.

&&

SYNOPSIS...DOODY/SIPPRELL
NEAR TERM...SIPPRELL
SHORT TERM...SIPPRELL
LONG TERM...DOODY
AVIATION...DOODY/SIPPRELL
MARINE...DOODY/SIPPRELL
Hazardous weather outlook, Aug 6, 2:59 AM EST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
359 AM EDT WED AUG 6 2014

CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>005-070800-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
359 AM EDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND
NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS TODAY MAY PRODUCE GUSTY WINDS AS WELL AS LOCALLY
HEAVY DOWNPOURS. LOCAL URBAN AND POOR DRAINAGE FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER THREAT FOR THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL
IS POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RIZ008-070800-
BLOCK ISLAND RI-
359 AM EDT WED AUG 6 2014

...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 HIGH RIP CURRENT RISK.

THUNDERSTORMS TODAY MAY PRODUCE GUSTY WINDS AS WELL AS LOCALLY
HEAVY DOWNPOURS. LOCAL URBAN AND POOR DRAINAGE FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-070800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
359 AM EDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

TROPICAL STORM BERTHA WILL CONTINUE TO MOVE EAST OF NEW ENGLAND
THROUGH THE DAY TODAY. HOWEVER...A 5 TO 8 FOOT SWELL IS EXPECTED
ESPECIALLY ACROSS SOUTH AND SOUTHEASTERN WATERS THROUGH THE DAY
TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ020-023-024-RIZ006-007-070800-
SOUTHERN BRISTOL MA-DUKES MA-NANTUCKET MA-WASHINGTON RI-NEWPORT RI-
359 AM EDT WED AUG 6 2014

...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ021-022-070800-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-
359 AM EDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, Newport

When
August 6, 6:15 AM EST
Where
Newport forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

A 58 year old Massachusetts man was swept away by high surf while fishing on rocks at Beavertail State Park in Jamestown, RI. His body was recovered from the surf along the rocky shoreline. Tropical Storm Bertha was spinning off the coast of North Carolina, churning up seas and sending them northward, contributing to the high surf along the Rhode Island coast.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Newport2014-08-0658MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2014Every state in 2014This day in weather historyWarnings in Rhode Island, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540247.